Disclaimer: the views and opinions expressed here are those of the author’s personal experience with the drug Roaccutane and it is not to be interpreted as medical advice.
Isotretinoin, branded as Roaccutane is a powerful drug used to treat acne that can only be prescribed by dermatologists. It’s a very effective drug; according to the NHS website, 80% of people who use it have clear skin after four months.
This notably effective drug works by decreasing sebum production in the skin (blocking acne-causing chemicals). However, it has proven to be controversial as it’s back in the news after two mothers came forward to share their grief after losing their daughters to suicide which they believe is connected to the drug, and they’re not alone. In 2019, there were 10 deaths relating to suicide after the individuals were prescribed Roaccutane. The direct correlation of the drug and suicides has never been definitively proven, but it has been noted.
Other side effects include very dry skin, sensitivity to sunlight, nosebleeds and general aches and pains. There have been reports of psychiatric disorders such as depression and thoughts of suicide, although this has not been clinically proven.
I was prescribed Roaccutane as the final resort. I went through my whole teens with the odd spot here and there but it was at the age of 22 when I got severe acne. It was on my inflamed face in the form of pus-filled boils, on my neck, shoulders down to my arms, chest and a constellation of spots on my back.
Anyone who suffers from acne will tell you that it affects your self-esteem and self-image. You receive unsolicited but well-meaning advice from strangers too. I’ve heard everything, from creating your own homemade remedy to mixing yoghurt with cumin for a face mask, cucumber and rosemary water to drinking green tea regularly.
After months of being on antibiotics, to no avail, my dermatologist and I decided Roaccutane could be the solution. However, they never asked about the food I was eating, my water intake or skincare routine. Not once. I initially started on 20mg (the lowest dose) for the first few weeks, and it was promising. After just a few days, my face cleared up, and the symptoms that I had were cracked lips and very dry skin. I went back in, had the compulsory blood test, and they increased it to 40mg.
And that’s when the psychological side effects started.
The intrusive and dark thoughts that I had disturbed me. I could feel a battle going on in my mind, almost like I could feel the neurons fighting each other: the logical vs negative emotions. I felt an extreme sense of guilt which became my predominant emotional state.
Luckily, I’m deeply interested in nutrition and fitness, and I’m very conscious about what I put into my body. Before I took Roaccutane, I did a lot of research into it. On some logical level, I knew that the emotions I was feeling weren’t my thoughts, but a side effect of a powerful drug.
I just never expected the side effects to be that intense. After a few weeks of being on the 40mg, by my own accord, I stopped taking it. Nothing is worth compromising your peace of mind.
My skin has now cleared up mostly through lifestyle changes such as exercising regularly, drinking plenty of water, cutting out sodas and reducing my sugar intake, as well as adopting a daily skincare routine. It took a few weeks, but I went back to my curious and jovial self eventually.
Now, the world is dealing with the Covid-19 pandemic, with many experiencing local lockdowns in the UK. There are rising infection rates, and talks of a second lockdown on the cards. Mental health during lockdown has come under its own spotlight, with many struggling with isolation and uncertainty.
Around 30,000 people a year are prescribed Roaccutane, and the detrimental psychological side effects shouldn’t be ignored. The reported 10 deaths allegedly connected to Roaccutane is 10 deaths too many. With the possibility of a second lockdown, if you are offered Roaccutane as treatment, from my personal experience with it, I would urge you to grasp the side-effects if you decide to use the drug.
This is really helpful! A real girl who exposes the reality of a Drug! This will help a lot of people in the near future who are struggling and going through the same thing. I applaud her for her bravery and confidence as well as going through this experience yet being able to share it with others too.
It is encouraging to also take actions when going through something similar after see and read such things. YOU ARE NOT ALONE !!
Thank you Kaz!!